Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, May 11 to 12, 2016

May 11 to 12, 2016 · NWS OUN · 16 events in 7 counties and zones

Severe storms formed overnight on the 11th into the 12th behind a front as an upper level trough moved through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$102,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Severe storms formed overnight on the 11th into the 12th behind a front as an upper level trough moved through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 11, 8:22 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 11, 8:22 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
922 PM CDT WED MAY 11 2016

.DISCUSSION...
pops were increased a bit northward across central oklahoma where
thunderstorms are expected tonight along and north of a surface
cold front. these may produce large hail as they drift slowly
south and east through the early morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  58  76  53 /  20  60  20   0
Hobart OK         82  58  77  53 /  10  60  40   0
Wichita Falls TX  87  60  77  56 /  40  80  50  10
Gage OK           77  53  77  52 /  10  30  10   0
Ponca City OK     80  55  77  53 /  20  20  10   0
Durant OK         85  65  76  57 /  30  80  50  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

09/23
Hazardous weather outlook, May 11, 7:39 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CDT WED MAY 11 2016

OKZ004>048-050>052-TXZ083>090-130145-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
839 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH OF A LINE EXTENDING
FROM CROWELL AND VERNON TEXAS...TO OKLAHOMA CITY AND CHANDLER IN
OKLAHOMA. A MARGINAL RISK SURROUNDS THE SLIGHT RISK AREA AND
EXTENDS FROM ELK CITY...TO EL RENO...AND STILLWATER IN OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORM DEVELOPMENT WILL BE AFTER 9 PM
AND CONTINUE THROUGH 3 AM.

IMPACTS...
DAMAGING HAIL UP TO TENNIS BALL SIZE IN DIAMETER WILL BE POSSIBLE
ALONG WITH DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH. LOCALLY
HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING. THE TORNADO
POTENTIAL IS VERY LOW.

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP WITH
APPROACH OF AN UPPER LEVEL WAVE THIS EVENING. THESE THUNDERSTORMS
ARE EXPECTED TO DEVELOP IN THE VICINITY OF A COLD FRONT THAT IS
LOCATED NEAR THE INTERSTATE-44 CORRIDOR.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BEGIN FRIDAY
NIGHT AND CONTINUE THROUGH THE WEEKEND AS ANOTHER UPPER LEVEL
DISTURBANCE APPROACHES AND MOVES INTO THE REGION. A THIRD ROUND
OF THUNDERSTORMS MAY DEVELOP EARLY NEXT WEEK... MONDAY INTO
TUESDAY... AS A STRONGER SYSTEM APPROACHES THE REGION. ORGANIZED
STORMS MAY FORM ON A FRONTAL BOUNDARY LEADING TO A CHANCE OF
STRONG TO SEVERE STORMS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ/11/MAHALE

In the hours before

Special weather statement, May 11, 4:39 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT WED MAY 11 2016

TXZ087-112330-
KNOX TX-
539 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX COUNTY UNTIL
630 PM CDT...

AT 538 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
O'BRIEN...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3340 9999 3349 9999 3359 9965 3340 9959
TIME...MOT...LOC 2238Z 241DEG 29KT 3337 10000

WR
Special weather statement, May 11, 9:10 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1010 PM CDT WED MAY 11 2016

OKZ039-120345-
STEPHENS OK-
1010 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEPHENS COUNTY UNTIL
1045 PM CDT...

AT 1009 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
ADDINGTON...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3434 9809 3457 9776 3434 9757 3429 9786
      3429 9799
TIME...MOT...LOC 0309Z 236DEG 23KT 3430 9796

WR

The radar

The Altus AFB radar (KFDR), 99 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Stephens

When
May 11, 9:25 PM CST
Where
Stephens County, 3.99 mi E of Comanche
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
34.370, -97.900

Hail, Stephens

When
May 11, 9:25 PM CST
Where
Stephens County, 2.28 mi E of Comanche
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.370, -97.930

Hail, Stephens

When
May 11, 9:25 PM CST
Where
Stephens County, Comanche
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.370, -97.970

Hail, Stephens

When
May 11, 9:33 PM CST
Where
Stephens County, 1.14 mi E of Sunray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.420, -97.940

Hail, Stephens

When
May 11, 9:40 PM CST
Where
Stephens County, 5.01 mi ESE of Duncan
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.470, -97.880

Hail, Jefferson

When
May 11, 9:45 PM CST
Where
Jefferson County, Addington
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
34.240, -97.970

Hail, Pottawatomie

When
May 11, 11:45 PM CST
Where
Pottawatomie County, 1.32 mi ESE of Aydelotte
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.430, -96.890

Hail, Greer

When
May 11, 11:50 PM CST
Where
Greer County, 2.76 mi N of Mangum
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.920, -99.500

Hail, Greer

When
May 12, 12:02 AM CST
Where
Greer County, 2.07 mi S of Granite
Measured
2.5 in hail
Reported by
Public
Coordinates
34.930, -99.380

Hail, Kiowa

When
May 12, 12:31 AM CST
Where
Kiowa County, 2.15 mi SSE of Cold Springs
Measured
2 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.770, -98.990

Windows were knocked out at the Tom Steed Reservoir bait shop.

Hail, Comanche

When
May 12, 1:10 AM CST
Where
Comanche County, 0.57 mi E of Cache
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.630, -98.620

Hail, Comanche

When
May 12, 1:15 AM CST
Where
Comanche County, 0.57 mi E of Cache
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.630, -98.620

Hail, Comanche

When
May 12, 1:16 AM CST
Where
Comanche County, 2.76 mi N of Faxon
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.500, -98.580

Thunderstorm Wind, Comanche

When
May 12, 1:32 AM CST
Where
Comanche County, Geronimo
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
34.480, -98.380

Power lines and power poles were downed. Roof damage was also reported at the elementary school. One mobile home was partially destroyed and another was pushed off its foundation.

Hail, Comanche

When
May 12, 1:36 AM CST
Where
Comanche County, Geronimo
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
34.480, -98.380

Thunderstorm Wind, Cotton

When
May 12, 1:40 AM CST
Where
Cotton County, 3.52 mi NE of Walters Arpt
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
34.400, -98.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628466, 628467, 628468, 628469, 628470, 628471, 628479, 628472, 628473, 628475, 628474, 628478, 628476, 628481, 628477, 628480.